Skip to Content

Goodbye Arimidex, Hello Aromasin

Goodbye, Arimidex. Hello, Aromasin.

Wasn’t I just telling you about my planned mini-break from aromatase inhibitors? It sure seems that way to me. Btw, thank you for the wonderful response to my two previous posts on the dark side of aromatase inhibitors.

You can check those out here and here if you missed them and care to. Seems there are many out there suffering in silence. Hate that.

Breaks, at least breaks from the unpleasant stuff, always go by far too quickly.

Why is this?

My temporary break from AIs is already over. My PCP wanted me to take one month off. I opted for two. I did enjoy my time off and yes, I did start to feel better.

So why am I going back on?

Well, first and foremost, I don’t want to have regrets down the road for not trying my damnedest to make this adjuvant hormonal therapy regimen work.

Even while on my short hiatus, I’ve had thoughts of rogue cancer cells doing what cancer cells do best, growing and multiplying in silence. Cancer is sneaky and silent like that.

Secondly, I want to prove to oncologist #5 that she was wrong about me. As you might remember, she told me (yes told, not suggested) that I would never go back on if I ever decided to go off AIs.

Wrong.

Okay, so I’ve got a quiet rebellious side.

Anyway, I’m back in the AI saddle and hoping Aromasin® is a bit gentler. My five years will be up in roughly 820 days.

Goodbye, Arimidex. Hello, Aromasin.

I’ll keep you posted.

You might want to read and download, Endocrine Therapy – Managing & Making Decisions About Your Aromatase Inhibitor Medication.

Have you ever switched (or stopped taking) a medication due to side effects?

Have you & your doctor ever discussed taking a break from a medication?

Are you taking Aromasin® or another one of the AIs?

To get more articles like this one delivered weekly to your inbox, Click Here! #KeepingItReal #SupportYouCanUse

Goodbye Arimidex, Hello Aromasin #breastcancer #endocrinetherapy #drugs #medical #womenshealth

MARY ANN IRWIN

Friday 9th of August 2019

I have been on Arimidex for for a little over 7 months, after having surgeries for bc stage 3. Chemo and radiation were recommended but I did not have any of it. My MRI, PET, and Ctscan showed no cancer nor the blood tests. I have been taking Beta Glucan and AHCC supplements, which are anti-cancer as well as following a non-glucan (inflammatory), non dairy diet. Recently I have started showing a little blood after urinating, and symptoms of colon polyps. Wondering if the Arimidex caused any of it. I also am going to have my right hip x-rayed because of the intense pain. My pcp ordered blood tests for the cancer markers. Hoping they all come back negative. I am very interested in alternative treatments. Have researched immunotherapy and am quite confident that I would benefit from it (killing microscopic cancer cells). I am 82 years young and want to stay that way. I am very active and love life.

Linda

Saturday 15th of September 2018

I'm having a lot of hot flashes from Aromasin. The Onco and the Pharmacist told me they would stop. They didn't. I was paying $73/month for generic Aromasin. Medicare does not cover this drug. My nurse friend warned me about Tamoxifen saying it was not good drug and had more side effects than any of the other drugs. I asked the Onco to switch me back to Anastrozole, which was the first drug she put me on after treatment. Sometimes, I wonder if I really should be taking a drug. Yes, I was Stage II, but my five-year recurrence estimation was 10%. It baffles me, but I have three years to do.

Robin Beers

Wednesday 8th of August 2018

Thank you, Nancy. Did you know that the main difference between arimidex and aromasin is that the latter is steroidal? http://theoncologist.alphamedpress.org/content/13/8/829.full Both have major issues with bone loss and can even cause cardiac problems. https://www.breastcancer.org/research-news/20101210

I'm not sure a few more statistical points on the recurrence rate are worth it if I spend my last decades in a wheelchair due to a spinal fracture or it give me a heart attack.

Robin Beers

Wednesday 8th of August 2018

I posted this on your dark side part 2 rant but i think it is more relevant here,

Hi Nancy, Thank you so much for the wonderful rant. I needed that. I have had cancer twice. The first time, after lots of surgery and chemo+ Herceptin, I was put on Arimidex and did just fine. I trained for and climbed Mt Kilimangaro while taking Arimidex. Ten years later (2017) I had a recurrence. This time they did chemo+Herceptin and rads and then put me on Aromasin. I absolutely could not tolerate the Herceptin this time when I had been fine with it before. I stopped taking it at 9mo instead of a year. (found a recent study out of the UK proving 6mo is as good as a year) I was having extreme cardiac side effects, heart pounding out of my ribcage from a few steps etc. Now that the Herceptin is clearing out and I’m feeling a bit better, I’m looking at the Aromasin and thinking it may not be my friend either. I’m still having muscle cramps and weakness and joint pains and get dizzy headed from minor exertions. My point is that I think our bodies change. What may have been tolerable once or for one person is not at another time in another combo or for another person. Herceptin was fine for me in 2008 but not in 2018. Arimidex was fine then but Aromasin isn’t now. Perhaps it is just that, somewhere along the way, the body reaches its lifetime limit on pharmaceuticals and starts to push back. I also think that these side effects are often massively under-reported because it is difficult for the average couch potato to sort out what is coming from the pills and what is the result of just generally getting older and having been through the trauma of cancer. The thing you and I seem to have in common is that we are not that old, not that out of shape, and we also refuse to “just do what we are told”. We know our bodies and we know when something is wrong.

Elizabeth Flores

Friday 24th of August 2018

Robin, I am so happy to have read your piece. I, too, believe that each individual is different, and that our bodies change and can “max out”. I had extra radiation, extra chemo and tamoxifin for 5 years after bc at age 48 (stage 3). Then they gave me arimidex and I couldn’t even walk with my students. I am an active slender teacher. My cancer returned (a small spot to the skull), and they removed it easily and sent me back to teach. Now on Letrizole, I feel extreme anxiety, depression, brain fog, dizziness. Insane trying to just drive to work. I’m off it for a week so far, and just want to live normal again after 9 years. So hard to fight with oncologist, but I can’t live daily like this. It affects my active life at 56. Don’t want to go on with these pills!!!!

Nancy

Wednesday 8th of August 2018

Robin, Thank you for sharing about your experiences. You make good points, for sure. We are all so unique in how we react to these drugs. I mean, these three drugs are supposed to work pretty much the same way for a lot women (and men). Hmm...maybe not. And I agree, the side effects are under-reported for a lot of reasons. Sorry you had the recurrence. You've been through a lot. My best to you.

Vee

Sunday 18th of March 2018

Hi Nancy , are you still on aromasin, and did you ever experience blood pressure problems ?

Nancy

Monday 19th of March 2018

Vee, Yes, I am still on Aromasin. I have always had very fluctuating blood pressure readings. Sometimes it's up quite a bit, sometimes it's just fine. I can't say I've noticed any big difference on the meds. Are you having bp issues now?

%d bloggers like this: